Alert archive / Pennsylvania / Flash Flood Watches in 2011
Flash Flood Watch 2, NWS State College, PA
NWS State College, PA issued this flash flood watch at Apr 22, 2011, 2:51 PM EDT for 6 counties in Pennsylvania. It took effect at Apr 23, 2011, 12:00 AM EDT. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2011, 2:51 PM EDT (18:51 UTC)
- In effect from
- Apr 23, 2011, 12:00 AM EDT
- Expired
- Apr 23, 2011, 8:50 PM EDT
- In force
- 21 hr
- Issued by
- NWS State College, PA
- Flood severity
- None
Counties Bedford County, PA, Blair County, PA, Cambria County, PA, Fulton County, PA, Huntingdon County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 87 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 388 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
837 WGUS61 KCTP 221852 FFACTP URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 251 PM EDT FRI APR 22 2011 PAZ024>026-033>035-230300- /O.NEW.KCTP.FF.A.0002.110423T0400Z-110424T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON- INCLUDING THE CITIES OF...JOHNSTOWN...ALTOONA...HUNTINGDON... MOUNT UNION...SOMERSET...BEDFORD...MCCONNELLSBURG 251 PM EDT FRI APR 22 2011 ...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA... INCLUDING THE FOLLOWING AREAS...BEDFORD...BLAIR...CAMBRIA... FULTON...HUNTINGDON AND SOMERSET. * FROM MIDNIGHT EDT TONIGHT THROUGH SATURDAY EVENING * RAIN WILL FALL OVER THE AREA TONIGHT AND SATURDAY. STORM TOTAL RAINFALL OF UP TO TWO INCHES IS POSSIBLE. * WITH STREAMS AT HIGH LEVELS AND MOIST SOILS...THE FORECAST RAINFALL COULD BRING RAPID RISES IN STREAMS AND CREEKS AND MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ CR
3 follow-up statements
798 WGUS61 KCTP 230850 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 450 AM EDT SAT APR 23 2011 PAZ024>026-033>035-240400- /O.CON.KCTP.FF.A.0002.000000T0000Z-110424T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON- 450 AM EDT SAT APR 23 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...BEDFORD...BLAIR...CAMBRIA...FULTON...HUNTINGDON AND SOMERSET. * THROUGH THIS EVENING. * OCCASIONAL SHOWERS AND THUNDERSTORMS MAY CAUSE LOCALLY HEAVY RAIN TODAY. STORM TOTAL RAINFALL OF UP TO TWO INCHES IS POSSIBLE. * WITH STREAMS AT HIGH LEVELS AND MOIST SOILS...THE FORECAST RAINFALL COULD BRING RAPID RISES IN STREAMS AND CREEKS AND MAY RESULT IN FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
677 WGUS61 KCTP 231717 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 117 PM EDT SAT APR 23 2011 PAZ024>026-033>035-240400- /O.CON.KCTP.FF.A.0002.000000T0000Z-110424T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON- 117 PM EDT SAT APR 23 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL PENNSYLVANIA...INCLUDING THE FOLLOWING AREAS...BEDFORD...BLAIR...CAMBRIA...FULTON...HUNTINGDON AND SOMERSET. * UNTIL MIDNIGHT EDT TONIGHT. * HEAVY RAINFALL IS POSSIBLE FROM THIS EVENING THROUGH TONIGHT ACROSS THE SOUTH CENTRAL MOUNTAINS. LOCALIZED RAINFALL AMOUNTS UP TO ONE INCH MAY RESULT IN FLOODING. * WITH STREAMS AT HIGH LEVELS AND SATURATED SOILS...THE FORECAST RAINFALL COULD BRING RAPID RISES ON SMALL STREAMS AND CREEKS AND SIGNIFICANT PONDING IN AREAS OF POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ MS
619 WGUS61 KCTP 240050 FFACTP FLOOD WATCH NATIONAL WEATHER SERVICE STATE COLLEGE PA 850 PM EDT SAT APR 23 2011 PAZ024>026-033>035-240200- /O.CAN.KCTP.FF.A.0002.000000T0000Z-110424T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON- 850 PM EDT SAT APR 23 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL PENNSYLVANIA HAS BEEN CANCELLED. RAINFALL OF A QUARTER TO ONE HALF INCH IS POSSIBLE THIS EVENING ACROSS THE LAUREL HIGHLANDS...BUT HEAVY RAINFALL IS NO LONGER EXPECTED. $$ DEVOIR
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood watch went out at Apr 22, 11:28 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Apr 22, 11:28 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1128 AM EDT FRI APR 22 2011 .SYNOPSIS... A WARM FRONT PUSHING INTO THE ALLEGHENY PLATEAU AND PORTIONS OF CENTRAL PENNSYLVANIA THIS MORNING WILL BRING A MIXTURE OF LIGHT RAIN AND SNOW...WHICH WILL CHANGE TO ALL LIGHT RAIN THIS AFTERNOON. RAIN WILL THEN OCCUR ACROSS THE ENTIRE REGION TONIGHT INTO SATURDAY MORNING...FALLING MODERATELY TO HEAVY AT TIMES. UNSETTLED AND SHOWERY CONDITIONS WILL LIKELY ARRIVE AGAIN FOR A PART OF EASTER SUNDAY...AND CONTINUE THROUGH THE FIRST HALF OF NEXT WEEK AS TEMPERATURES TREND GRADUALLY UPWARD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... TRIMMED BACK POPS FOR REMAINDER OF TODAY FOR MUCH OF CWA. EVEN THOUGH PRECIP SHIELD INDICATED ON RADAR...LITTLE OF IT REACHING THE GROUND AND EVEN WHERE IT IS...GETTING REPORTS OF VERY LIGHT /NON MEASUREABLE/ RAIN OR SNOW. TEMP/DEWPOINT SPREAD JUST TOO HIGH TO OVERCOME FOR LIGHT PRECIP ORIGINATING AT THE MID-LEVELS. BEST PROB FOR MEASURABLE PRECIP THROUGH 18Z WILL BE IN THE KJST/KAOO AREA WHERE ECHO RETURNS ARE STRONGEST AND ACROSS SOUTHERN TIER WHERE SCT SHOWERS WILL PERSIST. AFTER 18Z...THE NEXT WAVE WILL BRING QUICKLY INCREASING POPS TO THE NW MTNS AS WELL AS GRADUALLY INCREASING POPS ELSEWHERE AS ISENTROPIC FLOW ALONG THE 300K THETA SFC INCREASES ALONG WITH INCREASING SOUTHERLY FLOW AT 850 MB. QPF TOTALS THROUGH THE AFTERNOON SHOULD REMAIN LESS THAN A TENTH OF AN INCH FOR THE MAJORITY OF LOCATIONS...THOUGH WESTERN EDGE COUNTIES COULD SEE BETWEEN A TENTH AND A QUARTER INCH BY 00Z. TEMPS WILL BE UNSEASONABLY COLD FOR LATE APRIL...OR IN THE LOWER TO MID 40S ACROSS THE REGION TO THE WEST OF ROUTE 11/15. TEMPERATURES WILL BE AROUND 50F FURTHER TO THE EAST THROUGHOUT THE SUSQ VALLEY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/... SOUTHERLY LLJ INCREASES FROM 20-25 KTS...TO 35-40 KTS TODAY WILL TRANSPORT ABUNDANT MOISTURE INTO CENTRAL PENN TONIGHT. THE STRENGTH OF THIS LLVL SPEED MAX WILL INCREASE TO 45 TO 55 KTS SATURDAY WHILE VEERING MORE TWD THE SOUTHWEST. THE SREFS PRECIPITABLE WATER INCREASES TO AROUND 30 MM TODAY BEFORE SHIFTING EAST TWD THE MID ATLANTIC COAST. THE 21/21Z AND 22/03Z SREF HIGHLIGHTS A REGION OF EXTREMELY HIGH 850 MB MOISTURE FLUX VALUES AROUND 6 ST DEVIATIONS ABOVE NORMAL. THIS BULLSEYE OF MOISTURE FLUX WILL ADVECT EAST ACROSS ALL OF PENN DURING THE 09-18Z PERIOD SATURDAY. RAINFALL RATES NEAR AND AHEAD OF THIS CHUNK OF LLVL ENERGY WILL BE APPROX 2-4 TENTHS OF AN INCH PER HOUR...WITH LOCALLY HEAVIER DOWNPOURS POSSIBLE WHERE ELEVATED CONVECTION RIDES NE ABOVE THE STEEP SFC-925 MB FRONT THAT WILL BE BANKED UP AGAINST THE ALLEGHENY FRONT. FLOOD GUIDANCE REMAINS QUITE LOW DUE TO RECENT RAIN. HOWEVER...AN EXAMINATION OF LATEST FFG/FFH STILL INDICATES ARND 1 INCH IS NEEDED WITHIN 12HRS TO CAUSE FLOODING IN EVEN THE MOST VULNERABLE BASINS. LATEST SREF DATA INDICATES SUCH RAINFALL IS HIGHLY UNLIKELY THRU AT LEAST 00Z SAT. THE DAY SHIFT WILL HAVE PLENTY OF TIME TO PAINT A FLOOD WATCH ACROSS OUR SCENT OR LOWER SUSQ VALLEY...WHERE THIS HEAVIEST RAIN HAS BEEN CONCENTRATED DURING THE PAST FEW WEEKS. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... ANOTHER WAVE RIDES EAST ABOVE THE NEARLY EAST TO WEST...QUASI-STNRY FRONT /SITUATED OVER CENTRAL OR SRN PENN/ ON EASTER SUNDAY. 03Z SREF INDICATES A FAIRLY HIGH PROB FOR ONE TENTH OF AN INCH OR MORE FROM NEAR I-80...SOUTH TO THE MASON-DIXON LINE. OTHERWISE...LITTLE CHANGE WAS MADE TO THE REST OF EXTENDED FORECAST IN THE LATEST GUIDANCE AS STATIONARY FRONTAL ZONE IS FORECAST TO REMAIN IN THE VICINITY OF PA THROUGH AT LEAST MONDAY. SEVERAL WAVES OF LOW PRESSURE ARE FORECAST TO MOVE ALONG THE FRONT...BRINGING SEVERAL OPPORTUNITIES FOR ADDITIONAL RAINFALL OVER THE WEEKEND AND INTO EARLY NEXT WEEK. TRENDS OF MODEL GUIDANCE CONTINUE TO SUGGEST BUILDING OF AN UPPER RIDGE INTO THE EASTER U.S. DURING THE MIDDLE OF NEXT WEEK. THIS WILL HELP TO LIFT THE WARM FRONT NORTH THROUGH PA TUE OR WED DECREASING THE COVERAGE OF SHOWERS AND ALLOWING TEMPS TO WARM WELL ABOVE SEASONAL NORMALS. TRENDS ALSO HOWEVER SUGGEST THE POTENTIAL FOR LINGERING FRONTAL SYSTEM OVER THE REGION TOWARD THE END OF THE PERIOD...KEEPING THE NEED FOR ABOVE NORMAL POPS FOR NEXT THURS. && .AVIATION /15Z FRIDAY THROUGH TUESDAY/... VFR CONDITIONS WILL PREVAIL INTO THE MID TO LATE MORNING HOURS TODAY. NO PCPN HITTING THE GROUND YET ACROSS THE NW MOUNTAINS. RAIN WITH THE NEXT SYSTEM WILL MOVE IN BY LATE MORNING OR EARLY AFT ACROSS THE WESTERN AREAS...AND INTO EASTERN AREAS BY LATE AFT OR EARLY EVENING. AIRMASS IS QUITE DRY...RAIN COULD START AS SNOW. MVFR AND IFR CONDITIONS WILL DEVELOP SHORTLY AFTER THE PCPN STARTS. LLWS WILL BE LIKELY BY THIS EVENING...AS A STRONG LLJ DEVELOPS. VFR CONDITIONS COULD DEVELOP AGAIN SATURDAY AFTERNOON INTO THE EVENING HOURS...AS OCCLUDED FRONT MOVES EAST OF CENTRAL PA. QUESTION IS HOW FAR SOUTH THE FRONT GOES. THUS THE SHOWERS COULD LINGER ALONG THE MD BORDER...AND START TO MOVE BACK TO THE NORTH ON SUNDAY INTO MONDAY... WITH MORE MVFR AND IFR CONDITIONS...AS FRONT STARTS LIFT BACK AS A WARM FRONT. LESS THAN GREAT CONDITIONS COULD LINGER FOR MUCH OF NEXT WEEK...GIVEN SPLIT FLOW. SOUTHERN PA COULD BE ON THE MILD SIDE AT TIMES WITH VFR CONDITIONS...BUT MUCH OF THE ENTIRE AREA COULD SEE WIDESPREAD MVFR AND IFR CONDITIONS WITH GUSTY WINDS AND SHOWERS...ALONG WITH A CHC OF A THUNDERSTORM. OUTLOOK... SAT...MVFR/IFR IN RAIN/TSTMS. SUN-TUE...MVFR/IFR IN SHOWERS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LAMBERT/RXR NEAR TERM...LAMBERT/RXR SHORT TERM...LAMBERT LONG TERM...LAMBERT/GARTNER AVIATION...MARTIN
Hazardous weather outlook, Apr 22, 8:19 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 819 AM EDT FRI APR 22 2011 PAZ004>006-010>012-017>019-024>027-033>035-037-041-045-231230- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SOUTHERN CLINTON- 819 AM EDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. A MIXTURE OF LIGHT RAIN AND SNOW IS LIKELY THIS MORNING...WITH LIGHT ACCUMULATIONS POSSIBLE ON THE RIDGES IN THE NORTHERN AND CENTRAL MOUNTAINS. ANY SNOW WILL CHANGE TO RAIN BY THE AFTERNOON. LATER TONIGHT...LOCALLY HEAVY RAIN IS EXPECTED AHEAD OF A COLD FRONT APPROACHING FROM THE MIDWEST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LOCALLY HEAVY RAIN SATURDAY MORNING WILL TAPER OFF TO JUST A FEW SHOWERS OR SOME DRIZZLE BY THE AFTERNOON HOURS. RAINFALL OF 1 TO 2 INCHES IS LIKELY BY SATURDAY AFTERNOON. THIS AMOUNT OF RAINFALL OCCURRING IN AN 18 TO 24 HOUR PERIOD WILL LEAD TO RISES ON SOME STREAMS...AND BRING THE POTENTIAL FOR LOCALIZED MINOR FLOODING ACROSS PARTS OF CENTRAL PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ028-036-042-046-049>053-056>059-063>066-231230- JUNIATA-FRANKLIN-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 819 AM EDT FRI APR 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. LATE TONIGHT...LOCALLY HEAVY RAIN IS EXPECTED AHEAD OF A COLD FRONT APPROACHING FROM THE MIDWEST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. LOCALLY HEAVY RAIN SATURDAY MORNING WILL TAPER OFF TO JUST A FEW SHOWERS OR SOME DRIZZLE BY THE AFTERNOON HOURS. RAINFALL OF 1 TO 2 INCHES IS LIKELY BY SATURDAY AFTERNOON. THIS AMOUNT OF RAINFALL OCCURRING IN AN 18 TO 24 HOUR PERIOD WILL LEAD TO RISES ON SOME STREAMS...AND BRING THE POTENTIAL FOR LOCALIZED MINOR FLOODING ACROSS PARTS OF CENTRAL PENNSYLVANIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. RXR
Nearby
Flash Flood Watches in Pennsylvania, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.